Pennsylvania, 2014

Flash Flood in Pennsylvania, August 1, 2014

August 1, 2014 · NWS CTP · 1 event in 1 county or zone

A very narrow but intense band of heavy rain remained nearly stationary over downtown State College and produced localized flash flooding during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A very narrow but intense band of heavy rain remained nearly stationary over downtown State College and produced localized flash flooding during the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 1, 9:50 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 1, 9:50 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1050 AM EDT FRI AUG 1 2014

.SYNOPSIS...
A TROUGH OF LOW PRESSURE OVER EASTERN CANADA WILL KEEP
TEMPERATURES SLIGHTLY BELOW AVERAGE FOR THE NEXT SEVERAL DAYS.
SEVERAL AREAS OF DISTURBED WEATHER WILL KEEP THE CHANCE FOR
SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THE NEXT SEVERAL
DAYS.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

KCCX RADAR SHOWS THE HIGHER CLOUDS JUST TO OUR SOUTH AND SATELLITE
IMAGERY SHOWS THE BANDS OF CIRRUS OVER THE LOW CLOUDS IN THE
CENTRAL MOUNTAINS. MOSTLY CLEAR IN WESTERN AND NORTHWESTERN PA AS
THE MOISTURE BOUNDARY IS TO OUR EAST. THE LOW CLOUDS ARE FOCUSED
CLOSE TO WHERE THE MORE SIGNIFICANT SHOWERS ARE.

FOG IN SOME VALLEYS BENEATH THE LOW CLOUDS HAVE BEEN SLOWER THAN
GUIDANCE TO BREAK UP. BUT THEN AGAIN...BREAKING UP IS HARD TO DO.

THE PRECIPITATION SHIELD SHOULD SLOW PUSH A BIT TO THE NORTH AND
WEST SO KEPT HIGHER POPS...LATER IN AFTERNOON AND EVENING...IN
SOUTHEAST PA. RAINFALL AMOUNTS SHOULD BE ON THE LOW SIDE. NO POPS
OF NOTE IN NW TODAY AND CHANCE IN CENTRAL AREAS.

GUIDANCE TEMPERATURES AS EXPECTED ARE NUDGING DOWN IN CENTRAL
AREAS AS THE SUN HAS BEEN SLOW TO MAKE AN APPEARANCE. DESPITE THE
CIRRUS...QUITE WARM ALREADY IN SOUTHEAST AND NORTHWESTERN AREAS.

THUNDERSTORMS COULD DEVELOP KEPT CHANCE IN AREAS OF HIGH POPS
MAINLY AFTER 18Z. THE SREF AND NARRE APPEAR TO SHOW SHOWERS
INCREASING AFTER 18Z IN SOUTHEAST AND BRING SOME LIGHT
PRECIPITATION WITH EMBEDDED TSTSMS AS FAR NORTHWEST AS STATE
COLLEGE THIS EVENING.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...

THE SLOWLY RETROGRADING 500 TROUGH AND THE PLUME OF MOISTURE ALONG
THE COAST IMPLY ANOTHER DAY WITH LOTS OF CLOUDS ON SATURDAY. SREF
AND NAM KEEP LIGHT RAINFALL INTO MOST OF EASTERN PA.

SREF...GFS...NAM ALL SHOW INSTABILITY IN WEST IN THE AFTERNOON
AND A BAND OF SHOWERS/THUNDERSTORM POTENTIAL IN WEST AND LOTS OF
LOW CLOUD AND LIGHT RAIN SHOWER POTENTIAL IN THE EAST.

GOOD NEWS ALL THE HEAVY RAIN FORECASTS ARE WELL TO OUR EAST. BAD
NEWS IT LOOKS PRETTY CLOUDY AND THE CHANCE OF LIGHT RAIN AND IN
WEST BETTER CHANCE OF SOME THUNDERSTORMS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
NO MAJOR CHANGES FROM WHAT HAS BECOME AN EXTENDED PERIOD OF
UNSETTLED WEATHER. EASTERN US WILL REMAIN IN A TROUGH...THOUGH
NOT NEARLY AS ANOMALOUSLY COOL AS THIS WEEK. WILL SEE SEVERAL
DISTURBANCES MOVE ACROSS THE REGION. EXACTLY WHERE THE
DISTURBANCES GO IS UNCERTAIN THIS FAR OUT...AND WILL KEEP
TEMPERATURES CLOSE TO AVERAGE AND POPS IN THE FORECAST JUST ABOUT
EVERY DAY NEXT WEEK.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...

LOW CLOUDS AND FOG IN CENTRAL AREAS HAS BEEN SLOW TO BURN OFF.
MOSTLY CLEAR IN WEST/NORTHWEST TODAY AND THESE AREAS WILL BE SLOW
TO GET CLOUDY TODAY. SOUTHEAST HAS MAINLY VFR AS THE CLOUDS ARE
QUITE HIGH AND THIN.

CLOUDS WILL LOWER AND CHANCE OF SHOWERS WILL INCREASE IN AFTERNOON
IN SOUTHEAST AREAS. MVFR AREAS WILL EXPAND. LATE AFTERNOON/EVENING
WILL SEE EXPANSION OF AREAS OF LIGHT RAIN AND ISOLATED
THUNDERSTORMS.

OVERNIGHT THE CLOUDS AND MVFR AREAS EXPAND. GOOD SET UP FOR MORE
FOG AND AREAS OF IFR ISOLATED LIFR.

THE WEEKEND WILL SEE LOWER CLOUDS EDGE TOWARD THE REGION FROM THE
SE...BUT LIKELY STRUGGLING TO MAKE IT INTO CENTRAL PA AS
BAROCLINIC ZONE REMAINS ALONG THE COAST. BUT DAILY POSS OF
SHOWERS/ISOLATED TSTMS CONTINUE...ESPECIALLY IN NORTHWEST.

OUTLOOK...
SAT-SUN...MAINLY VFR...BUT SCT AFTERNOON SHRA/TSRA IMPACTS POSS.
MON...POSSIBLE AM FOG. OTHERWISE MAINLY VFR.
TUE...SCT SHRA/TSRA WITH APPROACHING COLD FRONT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...ROSS
NEAR TERM...GRUMM
SHORT TERM...GRUMM
LONG TERM...ROSS
AVIATION...GRUMM/RXR
Hazardous weather outlook, Jul 31, 9:06 PM EST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1006 PM EDT THU JUL 31 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020215-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1006 PM EDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The State College radar (KCCX), 19 km away, was scanning. The volume nearest the first event began at 16:34 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Centre

When
August 1, 11:34 AM EST to 2:15 PM EST
Where
Centre County, 0.96 mi NW of State College to 1.43 mi WSW of Lemont
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.789, -77.864

Flash flooding prompted road closures due to high water including the eastbound lanes of College Avenue adjacent to Thompson Run in front of the Blaise Alexander auto dealership, Atherton Street from Park Avenue to College Avenue and Orchard Road between Park Avenue and Puddingtown Road. A few cars were stranded in the flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537776.